Concerns about a link between sodium–glucose cotransporter 2 (SGLT2) inhibitors and an increased risk of amputations first arose last year with the publication of CANVAS, two large-scale cardiovascular outcomes studies of canagliflozin. The results prompted the manufacturer of canagliflozin to issue a reminder of the importance of routine foot care in patients taking the drug.
A recent observational study, published in the BMJ, has now linked SGLT2 inhibitors to a two-fold increase in the risks of amputation and diabetic ketoacidosis, although not to a range of other serious adverse events.
Using data from several national health registers in Sweden and Denmark from 2013 to 2016, the researchers investigated the association between use of SGLT2 inhibitors (dapagliflozin, canagliflozin and empagliflozin) and seven serious adverse events of current concern: lower-limb amputation, bone fracture, diabetic ketoacidosis, acute kidney injury, serious urinary tract infection, venous thromboembolism, and acute pancreatitis.
A propensity score-matched cohort of new users of SGLT2 inhibitors (n=17,213) and new users of the active comparator, glucagon-like peptide 1 (GLP-1) receptor agonists (n=17,213), was analysed.
Small risk difference
Although the absolute risk differences were small, the researchers observed twofold increases in the risks of both lower-limb amputation and diabetic ketoacidosis with SGLT2 inhibitors compared with GLP-1 receptor agonists. There were 2.7 lower-limb amputations per 1000 person–years of treatment with SGLT2 inhibitors compared with 1.1 with GLP-1 receptor agonists (hazard ratio [HR] 2.32, 95% CI 1.37–3.91). For diabetic ketoacidosis, the corresponding rates per 1000 person–years were 1.3 and 0.6, respectively (HR 2.14, 95% CI 1.01–4.52).
No significant association was observed between SGLT2 inhibitor use and the other five adverse events investigated.
Because of the observational nature of the study the researchers could not draw conclusions about cause and effect, or rule out the possibility that other unmeasured factors affected the results. The mechanism by which SGLT2 inhibitors might cause these possible adverse events is unknown.
It also remains unclear whether the increase in lower limb amputations is a class effect or specific to individual SGLT2 inhibitors.